Oklahoma, 2009Flood in Oklahoma, October 8 to 12, 2009
October 8 to 12, 2009 · NWS TSA · 1 event in 1 county or zone
Tropical moisture interacting with a slow-moving cold front produced widespread heavy rainfall across northeastern Oklahoma with amounts from two to five inches common and amounts of five to seven inches locally. This heavy rainfall resulted in moderate flooding along the Spring River near Quapaw.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture interacting with a slow-moving cold front produced widespread heavy rainfall across northeastern Oklahoma with amounts from two to five inches common and amounts of five to seven inches locally. This heavy rainfall resulted in moderate flooding along the Spring River near Quapaw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 8, 9:00 PM CST, 15 minutes earlier.
Area forecast discussion, Oct 8, 9:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1000 PM CDT THU OCT 8 2009
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA WITH
WIDESPREAD FLOODING IN PROGRESS. A FEW STORMS HAVE BEEN SEVERE BUT
WATER HAS BEEN THE BIGGER PROBLEM. WILL CONTINUE THE FLOOD WATCH
AS IS BUT WILL LIKELY BE ABLE TO CANCEL PART OF THE WATCH BY THE 4
AM FORECAST ISSUANCE AFTER THE RAIN STOPS. AREAL FLOOD WARNINGS
MAY STILL BE NEEDED THOUGH IN SOME PLACES FOR SEVERAL HOURS AFTER
THE RAIN ENDS.
WILL LOWER POPS IN THE FAR NORTHWEST PART OF THE AREA BETWEEN NOW
AND 06Z AND LEAVE POPS AFTER 06Z AS THEY ARE. LOWERED MINIMUM
TEMPERATURES TONIGHT IN MOST PLACES...GENERALLY FOLLOWING THE
WRF/NAM ON THIS. ALSO RAISED SKY COVER SOME OVER THE NEXT 24
HOURS.
STRONG SURGE OF SHALLOW COLD AIR WILL MOVE INTO THE FORECAST AREA
LATE SATURDAY AFTERNOON BUT WILL LIKELY GET HUNG UP IN THE HIGHER
TERRAIN IN THE EASTERN PART OF OUR FORECAST AREA. FREEZING
TEMPERATURES DO NOT APPEAR LIKELY SATURDAY NIGHT AS IT APPEARS
CLOUDS WILL BE TOO NUMEROUS FOR A FREEZE TO OCCUR.
UPDATE ON THE WAY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....05
PLATEHazardous weather outlook, Oct 8, 4:18 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT THU OCT 8 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT THU OCT 8 2009
...SIGNIFICANT FLOOD THREAT TONIGHT ALONG WITH POTENTIAL FOR SEVERE
THUNDERSTORMS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A COLD FRONT EXTENDS FROM BENTONVILLE ARKANSAS TO HENRYETTA
OKLAHOMA LATE THIS AFTERNOON. MOST OF THE RAIN AND THUNDERSTORMS
THUS FAR HAVE BEEN ALONG AND NORTH OF THE COLD FRONT BUT
THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR JUST AHEAD OF THE
COLD FRONT OVER THE NEXT FEW HOURS. THESE STORMS ARE LIKELY TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL
POSSIBLE. SOME OF THE STORMS NORTH OF THE FRONT WILL ALSO POSE A
MARGINAL SEVERE HAIL THREAT THROUGH THIS EVENING.
RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED TO THE
NORTHWEST OF INTERTSTATE 44. THIS HEAVY RAINFALL AXIS IS BEGINNING
TO SHIFT SOUTHEAST AND WILL RESULT IN 2 TO 4 INCHES OF ADDITIONAL
RAIN IN MOST PLACES SOUTHEAST OF INTERSTATE 44...WITH ISOLATED
TOTALS OVER 6 INCHES POSSIBLE. WIDESPREAD FLASH FLOODING AND RIVER
FLOODING IS EXPECTED TO DEVELOP AS A RESULT OF THIS RAINFALL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND
MID MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.
A SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY
AFTERNOON AND EVENING ACCOMPANIED BY A PERIOD OF GUSTY NORTH
WINDS. COOL WEATHER IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK
AS HIGH PRESSURE MOVES INTO THE AREA WITH THE NEXT THREAT OF
STORMS ABOUT MIDWEEK.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY REMAIN AN ISSUE.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Local storm report, Oct 8, 7:47 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
847 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HEAVY RAIN FAYETTEVILLE 36.06N 94.16W
10/08/2009 M2.00 INCH WASHINGTON AR EMERGENCY MNGR
2 INCHES OF RAIN MEASURED IN NORTH FAYETTEVILLE IN ONE
HOUR AND 15 MINUTES ENDING.
0842 PM FLASH FLOOD FAYETTEVILLE 36.06N 94.16W
10/08/2009 WASHINGTON AR EMERGENCY MNGR
SIGNIFICANT STREET FLOODING IN SOUTH FAYETTEVILLE.
&&
NMMLocal storm report, Oct 8, 7:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 NW PHAROAH 35.45N 96.16W
10/08/2009 OKFUSKEE OK PUBLIC
HIGHWAY 62 BRIDGE NEAR PHAROAH UNDER WATER. ALSO SOME
BACKROADS UNDER WATER. ONE WASHED OUT. TIME AND LOCATIONS
APPROXIMATE.
0845 PM FLASH FLOOD 5 W PORTER 35.87N 95.61W
10/08/2009 WAGONER OK EMERGENCY MNGR
HIGHWAYS 104 AND 51B NEAR MUSKOGEE/WAGONER COUNTY LINE
CLOSED DUE TO FLOODING.
0845 PM FLASH FLOOD COWETA 35.95N 95.65W
10/08/2009 WAGONER OK EMERGENCY MNGR
NUMEROUS MOTOR VEHICLE ACCIDENTS THROUGHOUT WAGONER
COUNTY AND IN COWETA AND WAGONER. NO INJURIES REPORTED.
&&
NMMLocal storm report, Oct 8, 8:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
902 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 E HECTORVILLE 35.84N 95.89W
10/08/2009 OKMULGEE OK EMERGENCY MNGR
BIXBY RD BETWEEN SOUTH 211TH AND FERGUSON RD IS CLOSED
DUE TO FLOODING.
&&
NMMLocal storm report, Oct 8, 8:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD OKMULGEE 35.62N 95.96W
10/08/2009 OKMULGEE OK EMERGENCY MNGR
STREET FLOODING STARTED AROUND 730 PM. SOME ROADS
TEMPORARILY CLOSED.
0815 PM FLASH FLOOD DEWAR 35.46N 95.94W
10/08/2009 OKMULGEE OK PUBLIC
SEVERAL STREETS FLOODED AND CLOSED.
0830 PM FLASH FLOOD MORRIS 35.61N 95.86W
10/08/2009 OKMULGEE OK EMERGENCY MNGR
STREET FLOODING AROUND TOWN. ROADS BEING CLOSED AT 9 PM.
&&
SAALocal storm report, Oct 8, 8:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD MUSKOGEE 35.75N 95.37W
10/08/2009 MUSKOGEE OK EMERGENCY MNGR
PROBLEMS BEGAN AROUND 8 PM. MANY ROADS FLOODED...CARS
STRANDED. HIGHWAY 10 NEAR WYLIE ROAD IS CLOSED. MANY
OTHER ROADS CLOSED. FLOODED ROADS BETWEEN MUSKOGEE AND
KEEFETON. SEVERAL STREETS FLOODED IN MUSKOGEE.
0916 PM FLASH FLOOD FAYETTEVILLE 36.06N 94.16W
10/08/2009 WASHINGTON AR STORM CHASER
AT COLLEGE AND TRENTON...STREETS FLOODED. TRENTON
IMPASSABLE.
&&
SAALocal storm report, Oct 8, 9:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1005 PM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD TAHLEQUAH 35.92N 94.97W
10/08/2009 CHEROKEE OK LAW ENFORCEMENT
LOCALIZED STREET FLOODING. CLOSING SOME LOW WATER
CROSSINGS AT 930 PM.
0928 PM FLASH FLOOD MORRIS 35.61N 95.86W
10/08/2009 OKMULGEE OK EMERGENCY MNGR
HIGHWAY 62 EAST OF MORRIS AND HWY 16 AT HWY 52 CLOSED DUE
TO FLOODING. HWY 16 AT HWY 52 WAS OPEN AGAIN BY 950 PM.
0930 PM FLASH FLOOD FARMINGTON 36.04N 94.25W
10/08/2009 WASHINGTON AR EMERGENCY MNGR
FARMINGTON FIRE AND PD HAVE REMOVED SEVERAL PEOPLE FROM
CARS. WATER IN COMMON AREA OF ASSISTED LIVING
FACILITY...RESIDENTS RELOCATED WITHIN FACILITY.
0945 PM FLASH FLOOD 3 N FAIRLAND 36.79N 94.85W
10/08/2009 OTTAWA OK STORM CHASER
HWY 125 AND E 160 SOUTH OF MIAMI IS FLOODED WITH A FOOT
OF WATER.
&&
SAAFlood, Ottawa
- When
- October 8, 9:15 PM CST to October 12, 4:45 AM CST
- Where
- Ottawa County, 3 mi NE of Quapaw to 5 mi E of Quapaw
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.981, -94.742
The Spring River near Quapaw rose above its flood stage of 20 feet at 10:15 p.m. CDT on October 8th. The river crested at 27.94 feet at 6:30 p.m. CDT on the 10th, resulting in moderate flooding. The river fell below flood stage at 5:45 a.m. CDT on the 12th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Missouri, October 8 to 9, 20091 death · $1,000 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 20091 injured · $2.5 million · 65 kt wind · 51 events
- Heat in Florida, October 8 to 11, 20091 death · 1 event
- Hail and Damaging Wind in Texas, October 8, 2009$2.2 million · 2.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 2009$375,000 · 76 kt wind · 9 events
- Flash Flooding in Oklahoma, October 8 to 9, 2009$75,000 · 19 events
- Flash Flooding in Kansas, October 8 to 9, 2009$105,000 · 4 events
- Flooding and Hail in Kentucky, October 8 to 9, 2009$60,000 · 52 kt wind · 9 events
- Flash Flooding and Flooding in Texas, October 8 to 11, 2009$19,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Oklahoma, October 8, 20091 in hail · 13 events
- Flash Flooding in Missouri, October 8, 20097 events
- Flooding and Heavy Rain in Missouri, October 8 to 9, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 199441.